Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 255, NWS Bismarck, ND

September 4, 2016Burleigh County, Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 4, 2016, 7:13 AM CDT for Burleigh County, Morton County, Oliver County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2016, 7:13 AM CDT (12:13 UTC)
Expired
Sep 4, 2016, 8:15 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Burleigh County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 41 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:15 AM CDTTSTM WND GST 60New Salem, NDSPOTTED A POLE LEANING OVER ON HIGHWAY 94 BETWEEN SWEET BRIAR LAKE AND NEW SALEM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KBIS 041213
SVRBIS
NDC015-059-065-041315-
/O.NEW.KBIS.SV.W.0255.160904T1213Z-160904T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
713 AM CDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WEST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 815 AM CDT

* AT 712 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
  SALEM...OR 20 MILES EAST OF GLEN ULLIN...MOVING NORTHEAST AT 40
  MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE HARMON AROUND 745 AM CDT. 
  CROSS RANCH STATE PARK AROUND 805 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DOUBLE
DITCH INDIAN VILLAGE...SWEET BRIAR LAKE...JUDSON...NELSON
LAKE...CROWN BUTTE LAKE...PRICE AND SANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4680 10160 4727 10118 4723 10098 4721 10099
      4719 10099 4716 10096 4715 10082 4696 10076
      4665 10135
TIME...MOT...LOC 1212Z 224DEG 34KT 4680 10139 

HAIL...0.75IN
WIND...70MPH
 
$$

ABELING
3 follow-up statements
928 
WWUS53 KBIS 041228
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
728 AM CDT SUN SEP 4 2016

NDC015-059-065-041315-
/O.CON.KBIS.SV.W.0255.000000T0000Z-160904T1315Z/
OLIVER ND-BURLEIGH ND-MORTON ND-
728 AM CDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR EASTERN OLIVER...WEST CENTRAL BURLEIGH AND NORTH CENTRAL MORTON
COUNTIES...

AT 728 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF NEW SALEM...OR 18 MILES WEST OF MANDAN...MOVING NORTHEAST AT 40
MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  CROSS RANCH STATE PARK AROUND 805 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DOUBLE
DITCH INDIAN VILLAGE...SWEET BRIAR LAKE...JUDSON...NELSON
LAKE...CROWN BUTTE LAKE...PRICE AND SANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4727 10118 4723 10098 4721 10099 4719 10099
      4716 10096 4715 10082 4696 10076 4674 10123
      4686 10155
TIME...MOT...LOC 1228Z 221DEG 34KT 4692 10125 

HAIL...0.75IN
WIND...70MPH
 
$$

ABELING
254 
WWUS53 KBIS 041250
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
750 AM CDT SUN SEP 4 2016

NDC015-059-065-041315-
/O.CON.KBIS.SV.W.0255.000000T0000Z-160904T1315Z/
OLIVER ND-BURLEIGH ND-MORTON ND-
750 AM CDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR EASTERN OLIVER...WEST CENTRAL BURLEIGH AND NORTH CENTRAL MORTON
COUNTIES...

AT 749 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF LAKE HARMON...OR 15 MILES SOUTH OF WASHBURN...MOVING NORTHEAST AT
40 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  CROSS RANCH STATE PARK AROUND 805 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DOUBLE
DITCH INDIAN VILLAGE...SANGER...NELSON LAKE...CROWN BUTTE LAKE AND
PRICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4727 10118 4723 10098 4721 10099 4719 10099
      4716 10096 4715 10082 4696 10076 4682 10106
      4694 10148
TIME...MOT...LOC 1249Z 224DEG 34KT 4707 10104 

HAIL...0.75IN
WIND...70MPH
 
$$

ABELING
489 
WWUS53 KBIS 041313
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 AM CDT SUN SEP 4 2016

NDC015-059-065-041322-
/O.EXP.KBIS.SV.W.0255.000000T0000Z-160904T1315Z/
OLIVER ND-BURLEIGH ND-MORTON ND-
813 AM CDT SUN SEP 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OLIVER...WEST CENTRAL
BURLEIGH AND NORTH CENTRAL MORTON COUNTIES WILL EXPIRE AT 815 AM
CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4727 10118 4723 10098 4721 10099 4719 10099
      4716 10096 4715 10082 4696 10076 4682 10106
      4694 10148
TIME...MOT...LOC 1308Z 224DEG 34KT 4707 10104 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:10 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 4, 6:10 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
610 AM CDT SUN SEP 4 2016

.UPDATE...
Issued at 602 AM CDT Sun Sep 4 2016

Very dynamic and active morning across the region. Several
thunderstorms have grown to severe limits based on radar imagery
along the frontal boundary in northeast North Dakota early this
morning. Now more thunderstorms are forming across south central
North Dakota and latest HRRR has a strong line/bow echo beginning
southwest and tracking northeast. Used the latest HRRR pop
initialization. Moved the threat for severe weather up to this
morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 329 AM CDT Sun Sep 4 2016

A significant jet streak at h300 is forecast to move northeast
from the four corners region into the upper plains today and
tonight. Co-incident with this, a northern stream 100+ kt jet is
over topping a broad ridge across southern Canada creating
significant diffluence aloft between the two features. This will
act in tandem to create a large and persistent upward motion field
across North Dakota and in turn increase the low level jet
pulling moisture into the region. Other important factors such as
a two standard deviation from normal precipitable water anomaly
will support wide spread showers and thunderstorms across the
state today and tonight.

The first push of precipitation is moving into southwest north
dakota this morning. Now finally seeing the expected line of
storms forming in northeast North Dakota along the frontal
boundary. This makes the pop forecast a bit complex early today
but by late morning widespread showers and thunderstorms will
connect from the southwest into the northeast. Have adjusted pops
per the latest HRRR runs for the morning hours.

The front will also be the focus for severe thunderstorms this
afternoon and evening. Current thinking is sufficient heating will
allow the cape to reach the forecast 1500-2500 the models suggest.
For this afternoon and evening a slight risk of severe thunderstorms
are noted.

Moderate to heavy rain will be the result across the James river
valley later today and tonight. Local amounts of 3 inches or a
little more will extend over sufficiently long 6 to 12 hour period
and at this time flash flooding is not anticipated. Will not issue
any headlines for this.

.LONG TERM...(Monday through Saturday)
Issued at 329 AM CDT Sun Sep 4 2016

The long term continues to look cooler and active as a broad
cyclonic flow will remain over the northern plains with several
shortwaves moving through. The superblend guidance indicated the
best chance for showers this coming week will be wednesday with a
transient short wave producing likely pops. There will be at
least a chance for showers and thunderstorms through Saturday.
Highs Monday will be the coolest with upper 50s northwest and the
60s east. Then highs will be in the 60s to lower 70s for the
remainder of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 602 AM CDT Sun Sep 4 2016

Showers and thunderstorms will impact the area through the
day. The best chance for thunderstorms will be at KDIK, KBIS, and
KJMS this morning and early afternoon. Another round of
thunderstorms will be possible mid afternoon Sunday at KJMS. MVFR
cigs with localized IFR cigs will develop along with the potential
for reduced visibilities in precipiation.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...WAA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...MM
Hazardous weather outlook, Sep 4, 6:18 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
618 AM CDT SUN SEP 4 2016

NDZ004-005-012-013-018>023-025-031>037-040>048-050-051-051130-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
618 AM CDT SUN SEP 4 2016 /518 AM MDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG WITH HEAVY RAIN ARE
EXPECTED TODAY AND TONIGHT. SOME STORMS MAY BECOME SEVERE SOUTH
CENTRAL INTO THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE MONDAY. SEVERE WEATHER IS NOT EXPECTED.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH CENTRAL AND SOUTHEAST
SUNDAY.

NDZ001>003-009>011-017-051130-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
618 AM CDT SUN SEP 4 2016 /518 AM MDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Sep 4, 4:17 AM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT SUN SEP 4 2016

NDZ012-013-022-023-040945-
MCHENRY-PIERCE-WELLS-SHERIDAN-
417 AM CDT SUN SEP 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE...SOUTHEASTERN MCHENRY AND NORTHWESTERN WELLS
COUNTIES UNTIL 445 AM CDT...

AT 417 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF MARTIN...OR 14 MILES WEST OF HARVEY...MOVING NORTHEAST AT 20 MPH.

WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARVEY...ANAMOOSE...MARTIN...SELZ AND SHEYENNE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4764 10021 4782 10047 4803 10009 4783 9983
TIME...MOT...LOC 0917Z 229DEG 20KT 4777 10026

ABELING
Special weather statement, Sep 4, 5:08 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT SUN SEP 4 2016

NDZ023-041045-
WELLS-
508 AM CDT SUN SEP 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
545 AM CDT...

AT 507 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
SHEYENNE...OR 25 MILES NORTHWEST OF CARRINGTON...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BREMEN AND HAMBERG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4766 9934 4778 9954 4785 9951 4785 9930
      4784 9929 4769 9929
TIME...MOT...LOC 1007Z 222DEG 19KT 4778 9937

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:17 AM CDTSpecial Weather StatementBISSheridan28 min
Sep 4, 4:53 AM CDTSevere Thunderstorm WarningBISPierce, Wells26 min
Sep 4, 5:08 AM CDTSpecial Weather StatementBISWells37 min
Sep 4, 7:38 AM CDTSpecial Weather StatementBISSheridan37 min
Sep 4, 7:55 AM CDTSpecial Weather StatementBISPierce35 min
Sep 4, 8:34 AM CDTSpecial Weather StatementBISSheridan26 min
Sep 4, 8:39 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman66 min
Sep 4, 9:02 AM CDTSpecial Weather StatementBISSheridan, Wells28 min
Sep 4, 9:17 AM CDTAreal Flood AdvisoryBISStutsman3 hr
Sep 4, 9:55 AM CDTSpecial Weather StatementBISStutsman35 min
Sep 4, 6:16 PM CDTSpecial Weather StatementBISEmmons29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.